[Skip to Content]
[Skip to Content Landing]
Article
August 1977

Ruptured Mycotic AneurysmA Complication of Parenteral Drug Abuse

Author Affiliations

From the Department of Surgery, University of Southern California School of Medicine and the Los Angeles County-University of Southern California Medical Center, Los Angeles.

Arch Surg. 1977;112(8):981-986. doi:10.1001/archsurg.1977.01370080079013
Abstract

• Mycotic aneurysms occurred in five narcotics addicts treated between 1969 and 1975. Fever, localized tenderness, swelling, loss of distal pulses, and leukocytosis were common findings. The aneurysms were located in the femoral (two patients), brachial (two), and superior mesenteric arteries (one). They occurred at the site of arterial injection in three patients. In one patient with subacute bacterial endocarditis, an aneurysm of the superior mesenteric artery developed. In one patient, the pathogenesis was uncertain. All patients had rupture of the arterial wall, with hemorrhage contained by adjacent muscle or soft tissue. Four patients were treated by ligation and debridement. One, with preexisting ischemia, required amputation below the knee. One patient underwent repair with autogenous artery. Recurrent hemorrhage necessitated ligation of the artery. In all patients, extensive sepsis and tissue necrosis precluded repair with prosthetic material. All patients survived, without evident of ischemia.

(Arch Surg 112:981-986, 1977)

×